Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 116, NWS Nashville, TN

May 17, 2002Clay County, Overton County, Pickett County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 17, 2002, 3:46 PM CDT for Clay County, Overton County, Pickett County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2002, 3:46 PM CDT (20:46 UTC)
Expired
May 17, 2002, 4:30 PM CDT
In force
44 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Clay County, TN, Overton County, TN, Pickett County, TN

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 12:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 172046
SVRBNA
TNC027-133-137-172130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
345 PM CDT FRI MAY 17 2002

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY
  OVERTON COUNTY
  PICKETT COUNTY

* UNTIL 430 PM CDT

* AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF CELINA...OR 13 MILES NORTHWEST
  OF LIVINGSTON...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BYRDSTOWN AROUND 410 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.

$$

LAT...LON 3656 8557 3640 8546 3670 8474 3691 8489

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:25 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 17, 2:25 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
225 PM CDT FRI MAY 17 2002

MID AFTERNOON SURFACE MAP SHOWS COLD FRONT ALONG OHIO VALLEY...THEN
DROPPING ACROSS AR INTO NORTH TX. MOVEMENT HAS BEEN SLOWER THAN WE
EXPECTED YESTERDAY. LOW PRESSURE OVER AR WILL SLIDE NORTHEAST TO
EAST KY BY LATE EVENING. THIS WILL ACCELERATE THE FRONT ACROSS OUR
FORECAST AREA THIS EVENING. ESTIMATED FRONTAL PASSAGE FOR CKV AROUND
00Z...BNA AROUND 02Z...AND CSV AND TULLAHOMA BY MIDNIGHT. BANDS OF
THUNDERSTORMS AHEAD OF FRONT WILL CONTAIN SOME HEAVY RAINFALL...
GUSTY WINDS AND HAIL. IN FACT SEVERAL HAIL REPORTS HAVE ALREADY BEEN
RECEIVED.

STILL HAVE A FLOOD WATCH FOR NORTHWEST COUNTIES UNTIL MIDNIGHT. IT
APPEARS THAT THE HEAVIEST RAIN WILL BE OUT OF THAT AREA EARLY THIS
EVENING. DO NOT WANT TO TINKER WITH FFA FOR NOW WHILE SOME HEAVY
RAINFALL STILL OCCURRING. FFA MAY BE DROPPED AT LAST MINUTE BEFORE
ZONE ISSUANCE...BUT MORE LIKELY EVENING SHIFT WILL DO AN EARLY
CANCELLATION. ISOLATED FLOODING POSSIBLE REST OF FORECAST AREA WITH
HEAVY THUNDERSTORMS...GENERALLY ISOLATED URBAN AND SMALL STREAM
PROBLEMS. TRAINING WAS A PROBLEM IN NORTHWEST COUNTIES AND
ESPECIALLY WEST KENTUCKY EARLY MORNING...BUT TRAINING WILL NOT BE AS
MUCH OF A PROBLEM THIS EVENING WITH ACCELERATING WEATHER SYSTEM.

MODELS AGREE WITH BRINGING SIGNIFICANTLY COOLER CONDITIONS THIS
WEEKEND. DEEP MID AND UPPER LEVEL TROUGH OVER THE EASTERN STATES
WILL PROVIDE WELL BELOW NORMAL TEMPERATURES. SOME WEAK DISTURBANCES
AND POCKETS OF MOISTURE INDICATED BY THE AVN MODEL SUGGEST THE
POSSIBILITY FOR A FEW PERIODS OF CLOUDS OVER THE NEXT FEW DAYS.
MOS NUMBERS GIVE AROUND 42 FOR BNA SATURDAY NIGHT. SINCE THIS IS
MORE THAN 15 BELOW NORMAL WILL GO WITH COLD WORDING IN ZONE
FORECAST.

THROUGH THE REST OF THE FORECAST PERIOD...A LARGE SURFACE HIGH FROM
CANADA WILL SLIDE ACROSS THE MIDWEST TO THE MID ATLANTIC REGION BY
MIDWEEK. THIS SPRAWLING HIGH WILL GIVE US FAIR WEATHER WITH A
GRADUAL AND VERY PLEASANT WARMING TREND THROUGH NEXT WEEK.

PRELIMS...
BNA BU 050/064 043/065 044 +000
CSV BU 050/059 038/062 040 +-00

.BNA...FLOOD WATCH UNTIL MIDNIGHT NORTHWEST MID TN.

SH

In the hours before

Local storm report, May 17, 11:00 AM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1100 AM CDT FRI MAY 17 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 AM    5 SW DOVER                TN   FLOOD
05/17/02   STEWART                        LAW ENFORCEMENT REPORTED
                                          WATER SEVERAL INCHES DEEP
                                          ON COX HOLLOW ROAD

JLM
Local storm report, May 17, 2:02 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
202 PM CDT FRI MAY 17 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    3SE NASHVILLE             TN   .75 INCH HAIL
05/17/02   DAVIDSON                      JLM
Local storm report, May 17, 2:08 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
208 PM CDT FRI MAY 17 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0152 PM    5W CELINA                 TN   2.00 INCH HAIL
05/17/02   CLAY                          JLM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 9:20 AM CDTFlash Flood WarningOHXStewart3 hr
May 17, 1:11 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon34 min
May 17, 1:51 PM CDTSevere Thunderstorm WarningOHXClay, Overton, Pickett39 min
May 17, 2:48 PM CDTSevere Thunderstorm WarningOHXWilson27 min
May 17, 4:32 PM CDTSevere Thunderstorm WarningOHXLawrence58 min
May 17, 5:04 PM CDTSevere Thunderstorm WarningOHXJackson, Overton, Putnam56 min
May 17, 5:11 PM CDTSevere Thunderstorm WarningOHXGiles49 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.